Florida, 2008Dense Fog in Florida, January 9, 2008
January 9, 2008 · NWS TBW · 1 event in 1 county or zone
High pressure in place across the area allowed for moist low levels and light winds overnight. Patches of dense fog developed around 4AM and interacted with lingering smoke from a controlled burn near Polk City to produce about a 2 mile area of super-fog over Interstate 4 between US 27 and the Polk Parkway.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 5
- Injuries
- 38
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure in place across the area allowed for moist low levels and light winds overnight. Patches of dense fog developed around 4AM and interacted with lingering smoke from a controlled burn near Polk City to produce about a 2 mile area of super-fog over Interstate 4 between US 27 and the Polk Parkway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 9, 1:57 AM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Jan 9, 1:57 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
157 AM EST WED JAN 9 2008
...PROGRESSIVE LONG WAVE PATTERN WITH BIG DISAGREEMENTS ON DAY 7...
.SHORT TERM (TODAY THROUGH FRIDAY)...THUNDERSTORMS ASSOCIATED WITH
STALLING FRONT NEAR MOBILE ALABAMA WERE DIMINISHING ACCORDING TO
LIGHTNING DATA. THE FRONT WILL STALL NORTH OF THE AREA WITH NO
IMPACT HERE. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS
FORMED OVER THE NORTHERN PART OF THE WARMER WATERS OF THE LOOP
CURRENT. AGAIN...NO IMPACT HERE. A SECOND COLD FRONT APPROACHES
AREA LATE FRIDAY AND SURFACE WINDS BACK TO THE SOUTHWEST IN
RESPONSE. EXPECT A SLIGHT CHANCE OF SHOWERS WITH HEATING OF THE
DAY FRIDAY WITH A 30 PERCENT CHANCE UP NORTH CLOSER TO...BUT STILL
SOUTH OF...THE STALLED FRONT.
EXPECT AREAS OF FOG MAINLY BETWEEN 5 AM TO 9 AM THIS MORNING. MAY
BE A FEW AREAS OF DENSE FOG NORTH OF INTERSTATE 4. MORE OF THE
SAME EXPECTED TONIGHT AND THURSDAY NIGHT. HIGH PRESSURE RIDGE AND
PARTLY SUNNY SKIES WILL CONTINUE AFTERNOON HIGH TEMPS 5 TO 10
DEGREES ABOVE NORMAL.
.LONG TERM (FRIDAY NIGHT - TUESDAY)...A COLD FRONT WILL STALL OUT ACROSS
THE NORTH CENTRAL PENINSULA FRIDAY NIGHT AND SATURDAY AS THE FRONT BECOMES
PARALLEL TO THE MID/UPPER FLOW. SUFFICIENT MOISTURE ALONG AND TO THE SOUTH
OF THE FRONT WILL SUPPORT A GOOD DEAL OF CLOUDS AND A SLIGHT CHANCE OF
SHOWERS (POPS 20%) OVER NORTHERN AND CENTRAL ZONES...AND 10% FAR SOUTH
FRIDAY NIGHT...THEN A CHANCE OF SHOWERS (POPS 30%) NORTH INTO CENTRAL
ZONES ON SATURDAY...EXCEPT 20% FAR FAR SOUTH.
MODELS THIS MORNING CONTINUE TO DIFFER SOME WITH REGARDS TO THE DEVELOPMENT
AND MOVEMENT OF SURFACE LOW ALONG THE STALLED FRONT OVER THE CENTRAL GULF
SATURDAY NIGHT. THE GFS NOW IS MUCH WEAKER IN INTENSITY WITH THIS LOW
AND ALSO MUCH FURTHER TO SOUTH...TRACKING THE LOW ACROSS THE SOUTHERN
PENINSULA DURING THE DAY ON SUNDAY...WHILE THE 12Z/18Z ECMWF AND DGEX
RUNS ARE SIMILAR IN INTENSITY TO THE GFS...BUT TRACK THIS LOW ACROSS THE
FLORIDA BIG BEND REGION AND SOUTHERN GA RESPECTIVELY. EVEN THOUGH MODELS
AGREE THAT THIS LOW WILL BE WEAK...THE OVERALL TRACK AND SPEED OF THIS
LOW CONTINUES TO DIVERGE AMONG THE MODELS...SO CONFIDENCE IN ANYONE SOLUTION
REMAINS LOW AT THIS TIME...SO WILL KEEP 40% POPS IN PLACE ACROSS CENTRAL
AND NORTHERN ZONES AND 30% FAR SOUTH ON SUNDAY UNDER MOSTLY CLOUDY
SKIES.
DURING SUNDAY NIGHT MODEL CONSENSUS AT THIS TIME SHOWS THE SURFACE LOW
LIFTING RAPIDLY NORTHEASTWARD UP ALONG THE MID ATLANTIC COAST WITH A
TRAILING COLD FRONT SWEEPING SOUTHEAST THROUGH THE REGION OVERNIGHT WITH
SLIGHTLY COOLER AND DRIER AIR OVERSPREADING THE FORECAST AREA ON MONDAY
AS SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTHWEST.
THE FORECAST AGAIN BECOME QUITE COMPLICATED DURING MONDAY NIGHT INTO
TUESDAY AS THE 00Z GFS NOW SHOWS ANOTHER SURFACE LOW DEVELOPING OVER
THE CENTRAL GULF MONDAY NIGHT IN RESPONSE TO A SHORT WAVE TROUGH MOVING
FROM THE SOUTHERN PLAINS INTO THE LOWER MS VALLEY WITH THE SURFACE
LOW TRACKING EAST ACROSS THE PENINSULA DURING THE DAY ON TUESDAY. THE
12Z ECMWF AND 18Z DGEXS/GFS SOLUTIONS WERE NOT AS AGGRESSIVE AS THE
LATEST GFS IS WITH THIS LOW DEVELOPMENT...AND GIVEN THESE DIFFERENCES
WILL ERR ON SIDE OF CAUTION AND ONLY SHOW A SLOW INCREASE IN CLOUDS
FOR LATE MONDAY NIGHT WITH A LOW POP MENTION 20% FOR TUESDAY...AND
WAIT TO SEE WHAT FUTURE MODEL RUNS SHOW OVER THE NEXT FEW DAYS.
TEMPERATURES WILL RETURN TO NEAR NORMAL ON SUNDAY AS CLOUDS AND RAIN
CHANCES INCREASE ACROSS THE REGION...THEN FALL TO BELOW NORMAL EARLY
NEXT WEEK AS THE COOLER AIR MOVES INTO THE REGION.
&&
.AVIATION...SOME MVFR VISIBILITIES FROM PATCHY FOG MAY IMPACT THE TERMINAL
SITES FOR A FEW HOURS PRIOR TO SUNRISE THIS MORNING...OTHERWISE VFR
CONDITIONS WILL BE THE RULE TODAY. ADDITIONAL MVFR/IFR VISIBILITIES MAY
AGAIN EFFECT THE TERMINAL SITES LATE TONIGHT AND EARLY THURSDAY MORNING
OTHERWISE VFR CONDITIONS WILL CONTINUE.
&&
.MARINE...A COLD FRONT WILL STALL NORTH OF THE COASTAL WATERS
TODAY WHILE HIGH PRESSURE DOMINATES THE AREA. A SECOND COLD FRONT
MOVES SOUTH THROUGH THE WATERS SUNDAY NIGHT WITH WINDS AND SEAS
BUILDING FOR MONDAY.
&&
.FIRE WEATHER...MOIST ATMOSPHERE MEANS NO HIGHLIGHTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 80 60 79 62 / 0 5 5 10
FMY 81 59 81 61 / 0 5 5 10
GIF 80 58 81 60 / 0 5 5 10
SRQ 78 56 79 59 / 0 5 5 10
BKV 80 52 81 56 / 0 5 5 10
SPG 77 62 78 64 / 0 5 5 10
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM...NOAH
LONG TERM/AVIATION....JCM
Hazardous weather outlook, Jan 9, 3:59 AM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
359 AM EST WED JAN 9 2008
FLZ039-042-043-048>052-055>057-060>062-065-100900-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
359 AM EST WED JAN 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
FLORIDA AND WEST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT
...DENSE FOG IMPACT...
PATCHY EARLY MORNING FOG IS EXPECTED BEFORE 9 AM. AREAS OF DENSE
FOG ARE POSSIBLE ALONG AND NORTH OF INTERSTATE 4 IN WINTER
HAVEN...BROOKSVILLE...THE VILLAGES...INVERNESS AND WILLISTON.
MORE OF THE SAME IS EXPECTED AGAIN TONIGHT AFTER 3 AM. A COLD FRONT
WILL STALL NORTH OF CEDAR KEY TODAY WHILE HIGH PRESSURE DOMINATES
OUR AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT WILL MOVE ACROSS OUR AREA SATURDAY NIGHT AND BECOME
STATIONARY. LOW PRESSURE WILL FORM IN THE GULF OF MEXICO ON THE
STATIONARY FRONT. THE FORECAST MODELS DISAGREE ON WHERE THE LOW
WILL MOVE ACROSS FLORIDA. SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE FOUND AHEAD OF THE LOW SATURDAY NIGHT AND EARLY SUNDAY.
ALSO...SEAS WILL BUILD TO 3 TO 5 FEET SUNDAY IN RESPONSE TO GUSTY
NORTH WINDS AT 15 KNOTS. COLD AIR OVERSPREADS THE AREA SUNDAY WITH
HIGH PRESSURE BACK IN CONTROL FOR MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
NOAH
Dense Fog, Polk
- When
- January 9, 4:00 AM EST to 9:00 AM EST
- Where
- Polk forecast zone
- Deaths
- 0 direct, 5 indirect
- Injuries
- 0 direct, 38 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 27.949, -81.698 (the zone’s center; the record gives no point)
A controlled burn from the previous afternoon was still producing smoke as patches of dense fog began to develop around 4AM. The smoke and fog interacted to produce super-fog in about a 2 mile area encompassing Interstate 4 near Polk City between US 27 and the Polk Parkway. The super-fog caused zero visibility for motorists and the result was a 70 vehicle pileup with 5 fatalities and 38 injuries.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, January 9, 2008$3.8 million · 64 kt wind · 12 events
- Damaging Winds in New York, January 9, 2008$450,000 · 65 kt wind · 36 events
- Damaging Winds and High Wind in Ohio, January 9, 2008$582,000 · 75 kt wind · 30 events
- High Wind in New York, January 9, 2008$950,000 · 60 kt wind · 7 events
- High Wind in Ohio, January 9, 2008$635,000 · 50 kt wind · 11 events
- Strong Wind in Vermont, January 9, 2008$160,000 · 16 events
- High Wind in West Virginia, January 9, 2008$250,000 · 50 kt wind · 5 events
- Damaging Winds and High Wind in Pennsylvania, January 9, 2008$60,000 · 73 kt wind · 6 events
- Strong Wind in New York, January 9, 2008$50,000 · 2 events
- High Wind in Ohio, January 9, 2008$28,000 · 50 kt wind · 3 events
- Strong Wind in New Jersey, January 9, 2008$13,000 · 13 events
- Damaging Winds in New York, January 9, 2008$12,000 · 52 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77587.